Utah, 2019

Damaging Winds and High Wind in Utah, May 16, 2019

May 16, 2019 · NWS SLC · 8 events in 5 counties and zones

A storm system moved through the area bringing high winds to much of northern Utah. Showers and thunderstorms in the area also brought strong winds to several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system moved through the area bringing high winds to much of northern Utah. Showers and thunderstorms in the area also brought strong winds to several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 16, 4:21 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, May 16, 4:21 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
521 AM MDT Thu May 16 2019

.SYNOPSIS...Continued warm with locally strong winds today will
precede a transition to much cooler and unsettled conditions for
the latter portion of the week into early next week.

&&

.SHORT TERM (Through 00z Monday)...Early morning water vapor and
H5 analysis more clearly depict a transitional pattern evolution
than just 12 hours previous, with the ridge that's been overhead
shifting further downstream while an impinging trough on the pac
coast has further deepened/amplified upstream. Locally the eastern
Great Basin remains beneath a strengthening SW flow aloft.

Quite breezy most locales on Wednesday, even more so today with
support from a sharpening MSLP gradient and strengthening H7 flow
(35-45kts) late this morning through the afternoon. With
encroachment of the aforementioned trough and cold front
coincident, modest destabilization this afternoon coupled with a
net increase of large-scale ascent within an increasingly
diffluent environment will drive scattered convection across the
western 2/3rds of the area as well. With vertical shear becoming
increasingly strong this afternoon and boundary layer conditions
remaining largely dry...the potential for isolated strong/severe
winds remains a potential, but isn't expected to be the norm. Have
maintained the going wind advisory for most of the lower
elevation valley locales due to the synoptic set up, while future
shifts will handle any convective enhancement to that with short-
fused warnings if needed.

Cold frontal passage will translate west to east late day into the
overnight hours tonight, lifting with a slight ENE trajectory as
the parent trough transitions from near neutral to positive
tilt in response to a strong near zonal jet max punching into the
desert southwest. Post frontal CAA within a northwest flow will
rapidly cool temps leading into Friday (some 20+ degrees vs.
today), with snow levels lowering to just below 7kft as the trough
translates overhead into Friday. Do expect fairly widespread
precip, some mountain snow throughout the day, reinforced by a
trailing short wave that will further enhance curvature Friday
afternoon into the evening hours. .50-1.00 inches precip is
possible in the north by Saturday morning, with values decreasing
to the south. The highest peaks are likely to receive 6"+ in the
north, with periodic slushy accumulations over the highest passes
above 7kft Friday morning and possibly again early Friday night
if convective enhancement remains.

Short wave ridging in advance of the next trough will gradually
transition overhead mid/late day Saturday yielding brief
stable/drying conditions at that time. Have maintained decent
PoPs in the north into early Saturday afternoon within a
diminishing wrap around environment as the first trough lifts
downstream to the NE, but in large trends will be to dry by
nightfall. The next trough, similar in large scale structure, will
move into the region during the day Sunday bringing with it
another round of widespread precip. Ample residual moisture from
the previous trough coupled with similar (if not better) forcing
will likely produce an even better precip event than that which
will already have been experienced Friday.

.LONG TERM (After 00Z Monday)...The long term period of the forecast
picks up in the middle of an ongoing storm system with precip
falling across a majority of the forecast area. The primary
baroclinic zone and surface cold front are expected to be over
eastern Utah by Sunday night and continue advancing east into
Colorado by Monday morning. Despite this...scattered to widespread
precipitation should continue across the area Monday into Tuesday
morning. This is due to the mid level low dramatically slowing its
eastward movement through the area as a jet max enters and rounds
the base of the trough. This will allow several secondary waves to
develop out of the parent low and be focus areas for new
precipitation development. This far out, it is not prudent to
forecast the specificities of where these waves will be, however, we
have high confidence of the general pattern panning out. As far as
precipitation type, the snow levels Monday should hover near 6000 ft
across southern Utah and near 7000 ft across northern Utah.

Another item to note with the systems moving through next week will
be the anomalously moist airmass in place...the short wavelength
between storms over the course of the next week will become a
concern with this system and the next expected to move into the area
mid next week. The lack of a strong high pressure center clearing
out the airmass and repeated precip events stacked upon each other
will eventually "catch up" to each other...eventually posing an
areal flood risk by mid to late next week. More details will have to
be ironed out in the days to come, however please know the threat
exists by mid to late next week.

As previously alluded to, yet another storm system is expected to
make its way into the forecast area mid to late next week, currently
forecast to begin impacting the area Tuesday night/Wednesday. More
of the same is expected--a period of brief ridging between systems
followed by a strong baroclinic punch with precip at and behind the
leading edge of a surface frontal boundary. More details to come as
the evolution of this complex pattern comes into focus, but
regardless...an active pattern looks to continue through the end of
next week.

&&

.AVIATION...Strong south winds are expected to continue at the KSLC
terminal through the day today, with speeds exceeding 25 KTS by 15-
16Z. Scattered showers and isolated thunderstorms should develop
around the terminal beginning around 21-22Z. Steady rain under low
end VFR conditions is expected to begin at the terminal after 02Z
and continue through the night. There is a 30% chance of an erratic
outflow gust impacting the terminal between 22-04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 9 AM this morning to 10 PM MDT this evening
     for UTZ002>005-012>016-020-021.

WY...None.
&&

Merrill/Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 16, 4:46 AM MST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
546 AM MDT Thu May 16 2019

UTZ001>016-019>021-517-518-WYZ021-171200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
546 AM MDT Thu May 16 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Locally strong southerly winds will encompass much of the outlook
area today ahead of a late spring cold front. Strong to
potentially severe thunderstorms capable of damaging winds are
also possible ahead of this front this afternoon. Passage of the
cold front tonight will bring much cooler/wetter conditions to the
area, with snow levels lowering to just below 7000 feet by Friday
morning (high elevation accumulations likely).

In advance of this, warm temperatures across the outlook area
will increase snowmelt at the mid and high elevations, resulting
in streams and rivers running high, fast and cold. These
conditions can be expected to continue through the remainder of
the Spring. Use caution near these waterways, and be sure to
monitor children and pets closely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snowfall will remain possible above 7000 feet
Friday, while the heaviest rainfall will focus on the mid/low
elevations of the north. A brief break is expected Saturday
before another potent cool storm system arrives Sunday into
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 16 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
May 16, 7:40 AM MST to 5:30 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Peak wind gusts recorded included 72 mph by the Upper Cedar Mountain sensor, 60 mph by the U.S. Army Dugway Proving Ground English Village sensor, 60 mph by the White Sage sensor, 59 mph by the Salt Flats sensor, and 58 mph by the Grassy Mountain sensor.

High Wind, Northern Wasatch Front

When
May 16, 3:00 PM MST to 5:40 PM MST
Where
Northern Wasatch Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Femont Island - Miller Hill sensor recorded a peak wind gust of 61 mph, and a peak wind gust of 58 mph was recorded by the I-15 @ Willard POE sensor.

High Wind, Salt Lake and Tooele Valleys

When
May 16, 4:45 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Vernon Hill sensor recorded a peak gust of 61 mph.

High Wind, Great Salt Lake Desert and Mountains

When
May 16, 5:00 PM MST to 9:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The Dugway English Villiage sensor recorded a peak gust of 60 mph.

High Wind, Great Salt Lake Desert and Mountains

When
May 16, 5:00 PM MST to 9:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The I-80 at Grassy Mountain sensor recorded a peak gust of 58 mph.

High Wind, Western Uinta Mountains

When
May 16, 5:00 PM MST to 9:00 PM MST
Where
Western Uinta Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS

The Chepeta RAWS sensor recorded a peak gust of 70 mph.

Thunderstorm Wind, Weber

When
May 16, 5:35 PM MST to 5:36 PM MST
Where
Weber County, 8.06 mi SSW of Little Mtn
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -112.330

The Freemont Island mesonet sensor recorded a peak gust of 53 mph.

Thunderstorm Wind, Weber

When
May 16, 5:45 PM MST to 5:46 PM MST
Where
Weber County, 2.94 mi NE of Uintah
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.880

The Snowbasin - Ogden Peak mesonet sensor recorded a peak gust of 70 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829211, 897650, 829210, 829213, 829214, 829217, 829183, 829185.